Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS North Platte, NE

July 22, 2018Chase County, Hayes County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2018, 7:36 PM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 7:36 PM MDT (01:36 UTC)
Expired
Jul 22, 2018, 8:15 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chase County, NE, Hayes County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:42 PM MDTHAIL 112 W Imperial, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:22 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS53 KLBF 230136
SVRLBF
NEC029-085-135-230215-
/O.NEW.KLBF.SV.W.0217.180723T0136Z-180723T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
836 PM CDT SUN JUL 22 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Perkins County in southwestern Nebraska...
  Chase County in southwestern Nebraska...
  Northwestern Hayes County in southwestern Nebraska...

* Until 915 PM CDT/815 PM MDT/.

* At 835 PM CDT/735 PM MDT/, a severe thunderstorm was located near
  Lamar, or 13 miles west of Imperial, moving south at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
  Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker
  State Wildfire Management Area, Area A Campground and Church Grove
  Campground.

This includes Highway 61 between mile markers 25 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

If on or near Enders Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4035 10203 4056 10206 4070 10180 4073 10128
      4036 10134
TIME...MOT...LOC 0135Z 347DEG 21KT 4056 10189 

HAIL...1.25IN
WIND...60MPH
 
$$

Jacobs
2 follow-up statements
378 
WWUS53 KLBF 230158
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
858 PM CDT SUN JUL 22 2018

NEC029-085-135-230215-
/O.CON.KLBF.SV.W.0217.000000T0000Z-180723T0215Z/
Perkins NE-Chase NE-Hayes NE-
858 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHEASTERN PERKINS...CHASE AND NORTHWESTERN
HAYES COUNTIES...

At 858 PM CDT/758 PM MDT/, a severe thunderstorm was located near
Champion, or 11 miles southwest of Imperial, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4056 10206 4070 10180 4073 10128 4036 10134
      4035 10203
TIME...MOT...LOC 0158Z 337DEG 16KT 4045 10184 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
766 
WWUS53 KLBF 230215
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
915 PM CDT SUN JUL 22 2018

NEC029-085-135-230225-
/O.EXP.KLBF.SV.W.0217.000000T0000Z-180723T0215Z/
Perkins NE-Chase NE-Hayes NE-
915 PM CDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERKINS...CHASE
AND NORTHWESTERN HAYES COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Nebraska.

LAT...LON 4056 10206 4070 10180 4073 10128 4036 10134
      4035 10203
TIME...MOT...LOC 0215Z 347DEG 21KT 4036 10181 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:11 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 5:11 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
611 PM CDT Sun Jul 22 2018

.SYNOPSIS...
Issued at 227 PM CDT Sun Jul 22 2018

Cold front moving across central ND southward across the western
third of SD then arcing back to the west across southern WY, with
decent pressure rises behind it for this time of day in the summer
season. Ahead of the cold front a surface trough located from a low
in southwest SD southward across the Panhandle fo NE into northeast
CO. GOES-E sat derived winds show a mid level speed max paralleling
the Mo river from eastern NE into western IA and a second weaker
speed max over southern WY which is in association with a subtle
darkening in water vapor imagery rotating around the upper ridge
parked over NM/southern CO.

On a larger scale, a strong upper trough moving across southern
Canada and a large upper low over the eastern third of the
country.

&&

.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Jul 22 2018

It is the aforementioned subtle shortwave/speed max rotating around
the upper ridge that is expected to become juxtaposed with the
eastward advancing cold front which has more upper support across
ND. Short term convective allowing models (CAMs) have various
solutions as to whether storms will actual develop along the
front in NE this afternoon or evening or not. This conundrum is
driven by differences in the strength of the larger scale lift and
the low level convergence that would result, and if that
convergence would be enough to overcome warm temps aloft. Even if
this does occur, with fairly weak deep layer shear in place, would
any updraft be able to become organized to present a severe
weather threat? The individual HREF members suggest there will be
sufficient lift/circulation along the front to sustain updraft and
eventually organization into a cluster of multicell storms.

Confidence in any one solution is unfortunately moderate at best
currently, but the forecast highlights the north central zones and
far southwest as having the best chances due to closer proximity to
upper forcing in the north, and better proximity in the southwest
portion of NE to whatever LLJ would develop in the southern
Plains/western KS. Will be monitoring convective initiation that
should occur in some fashion in the next 3-4 hours.

.LONG TERM...(Monday through Sunday)
Issued at 227 PM CDT Sun Jul 22 2018

Beginning 06Z Monday.  The forecast models for early this week
indicate the slight westward retrograde of the upper ridge as a
strong wave passes across the Canadian Prairies.  This will promote
a continued period of upper level quasi-zonal to northwesterly flow
atop the plains with high pressure parked off to the west.  The work
week pattern will be unsettled though as several weak disturbances
pass through the flow. Monday will largely be dry, except southwest
Nebraska where an area of lingering moisture and convergence from
the front/sfc trough is suggested.  The activity will work to the
south with mostly clear skies across the forecast area for the
remainder of the day.  Tuesday, PWATS gradually increase but Omega
fields show little in the way of energy until the evening hours when
the next wave drops southeast from the Canadian Rockies out onto the
northern High Plains.  The models are initially keying storm
initiation on a frontal boundary across northern Nebraska near the
00z Wed timeframe.  SBCAPE values are shown to be on the order of
1.5-3.0 kj/kg with ample shear.  Thermal profiles show a good
contribution of CAPE in the HGZ, but quickly transition to "tall and
skinny" as PWATS increase over 1.50".  In addition to strong winds
and large hail, heavy rainfall would be expected.  Up growth to a
complex would be expected with a High Plains LLJ targeting the
central and southern Sandhills overnight.

Late in the week the models are trending toward a deep trough north
of the Great Lakes region with noticeably cooler temperatures for the
Plains and northern corn belt. Would expect a waffling baroclinic
zone to be to our west. The unsettled northwest flow is shown to
work on that boundary and provide several chances for rainfall,
some of which may be heavy, especially Thursday into Saturday when
direct upslope flow is suggested and a good wave passes through
the mean flow. All in all, temperatures look to trend below normal
this work week with near daily chances of rainfall, some of which
may be heavy.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Jul 22 2018

Latest radar display shows thunderstorms developing from near Arthur
to near Valentine just ahead of a front along a surface trough.
Thunderstorms are expected to continue to develop with the front
just off to the west and north that will move into the area early
this evening. Storms are expected to continue through the evening
moving southeastward from present location across the Sandhills and
into parts of southeast NEB as the front advances.
Strong to severe storms are possible through the evening. In
addition, there is some potential for redevelopment across north
central NEB, possible southwest NEB as well, after midnight.
Otherwise, VFR conditions are expected overnight with winds breezy
and out of the northwest. Decreasing sky cover tomorrow becoming
mostly/partly sunny in the afternoon with winds shifting and
becoming north-northeast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Jacobs
AVIATION...ET

**CORRECTED TYPO IN AVIATION**
Hazardous weather outlook, Jul 22, 5:35 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
635 PM CDT Sun Jul 22 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-232345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
635 PM CDT Sun Jul 22 2018 /535 PM MDT Sun Jul 22 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms will be possible along
an advancing cold front this evening and overnight. A severe
thunderstorm watch is in effect until 1 AM central time. Damaging
winds, hail up to golf ball size, and heavy rainfall are the main
threats from southwest Nebraska northeast through the central and
eastern Sandhills into north central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered strong or severe thunderstorms are possible Tuesday
evening. Large hail and wind damage are the primary hazards,
though heavy rainfall is possible as well.

Daily chances for additional thunderstorms are forecast Wednesday
through Saturday. Heavy rainfall will be possible with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening from north central
Nebraska southeast into the eastern Panhandle.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

JS/SJ/ET

In the hours before

Local storm report, Jul 22, 6:50 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     3 NE ROSCOE             41.17N 101.56W
07/22/2018  E60 MPH          KEITH              NE   PUBLIC

&&

THORNE
Local storm report, Jul 22, 7:03 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             7 S ROSCOE              41.03N 101.60W
07/22/2018  E1.75 INCH       KEITH              NE   PUBLIC

&&

THORNE
Local storm report, Jul 22, 7:11 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 NNE ROSCOE            41.18N 101.58W
07/22/2018  E2.75 INCH       KEITH              NE   PUBLIC

            DELAYED REPORT. TIME ESTIMATED OFF RADAR. REPORTS OF
            HEAVY DAMAGE TO THE AREA AND SOME INJURED COWS.

&&

THORNE
Special weather statement, Jul 22, 7:14 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
814 PM CDT SUN JUL 22 2018

NEZ005-230200-
Eastern Cherry NE-
814 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lakeview, or 12 miles northwest of Valentine,
moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Sparks,
Smith Falls State Park and Schlagel Creek State Wildlife Management
Area.

This includes the following highways...
 Highway 20 between mile markers 182 and 216.
 Highway 97 between mile markers 130 and 141.
 Highway 83 between mile markers 199 and 222.
 Highway 12 between mile markers 1 and 20.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4267 10021 4270 10068 4300 10088 4300 10022
TIME...MOT...LOC 0114Z 341DEG 14KT 4304 10066

Roberg
Local storm report, Jul 22, 7:28 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 N GRANT               40.90N 101.73W
07/22/2018  E1.25 INCH       PERKINS            NE   PUBLIC

            HAIL MOSTLY PEA TO MARBLE SIZE WITH SOME LARGER THAN
            QUARTER SIZE BUT SMALLER THAN GOLF BALL SIZE. ESTIMATED
            HALF DOLLAR SIZE.

0815 PM     TSTM WND GST     4 N GRANT               40.90N 101.73W
07/22/2018  E70 MPH          PERKINS            NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 22, 7:31 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 NE GRANT              40.88N 101.69W
07/22/2018  E1.75 INCH       PERKINS            NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:40 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins50 min
Jul 22, 6:57 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
Jul 22, 7:52 PM MDTSpecial Weather StatementLBFCherry38 min
Jul 22, 8:12 PM MDTSpecial Weather StatementLBFBrown48 min
Jul 22, 8:14 PM MDTSpecial Weather StatementLBFChase, Hayes46 min
Jul 22, 8:56 PM MDTSpecial Weather StatementLBFBrown49 min
Jul 22, 9:44 PM MDTSpecial Weather StatementLBFRock46 min
Jul 22, 10:05 PM MDTSpecial Weather StatementLBFHooker25 min
Jul 22, 10:12 PM MDTSpecial Weather StatementLBFGarfield, Loup48 min
Jul 22, 11:05 PM MDTSpecial Weather StatementLBFLoup25 min
Jul 22, 11:37 PM MDTSpecial Weather StatementLBFSherman23 min
Jul 23, 12:02 AM MDTSpecial Weather StatementLBFSherman43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.